Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 16, NWS Midland/Odessa, TX

April 12, 2015Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2015, 5:31 PM CDT for Pecos County, Terrell County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2015, 5:31 PM CDT (22:31 UTC)
Expired
Apr 12, 2015, 6:30 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Pecos County, TX, Terrell County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2015-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2015-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WUUS54 KMAF 122231
SVRMAF
TXC371-443-122330-
/O.NEW.KMAF.SV.W.0016.150412T2231Z-150412T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT SUN APR 12 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PECOS COUNTY IN SOUTHWEST TEXAS...
  TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 630 PM CDT

* AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TERRELL     
  COUNTY AIRPORT...AND MOVING NORTHEAST AT 35 MPH.  A 68 MPH WIND    
  GUST WAS REPORTED NEAR DRYDEN.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. WIND DAMAGE 
  IS ALSO LIKELY TO MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  DRYDEN AND TERRELL COUNTY GAS PLANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2984 10219 2984 10221 3048 10266 3097 10214
      3043 10173 3042 10174 3034 10165 3032 10174
      3017 10175 2979 10214
TIME...MOT...LOC 2229Z 226DEG 32KT 3008 10225

HAIL...1.00IN
WIND...70MPH

$$

MLS
1 follow-up statement
361 
WWUS54 KMAF 122301 RRA
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT SUN APR 12 2015

TXC371-443-122330-
/O.CON.KMAF.SV.W.0016.000000T0000Z-150412T2330Z/
PECOS TX-TERRELL TX-
601 PM CDT SUN APR 12 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR TERRELL AND
EAST CENTRAL PECOS COUNTIES UNTIL 630 PM CDT...

AT 555 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
TERRELL COUNTY GAS PLANT...AND MOVING NORTHEAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
TERRELL COUNTY GAS PLANT.
STATE HIGHWAY 349.
FARM TO MARKET ROAD 2400.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2993 10200 3061 10251 3096 10214 3033 10169
      3032 10174 3018 10175
TIME...MOT...LOC 2300Z 222DEG 51KT 3038 10196

HAIL...<.75IN
WIND...60MPH

$$

MLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 4:10 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 12, 4:10 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT Sun Apr 12 2015

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Areas of showers and thunderstorms are expected to continue across
the area through the next 24 hours.  Winds will be gusty in and near
storms.  Winds are primarily expected to be out of the south to
southwest although they will be variable with convection around the
area.  A cold front with elevated and gusty north winds will come
into the area Monday afternoon.  Low ceilings are possible for CNM
around 12z and everywhere else beginning Monday late afternoon.

&&

.PREV DISCUSSION... /ISSUED 208 PM CDT Sun Apr 12 2015/

DISCUSSION...
Water vapor clearly depicts an upper low sw of KELP with a model
initialized 50-60kt 4h jet. Broad mid level lift is evident too as
seen in cyclonically curved cloud shield on IR, along with cooling
cloud tops. Summary model depiction of this is probably best seen
thru NAM/GFS OMEGA fields, which translate lift across the CWFA
between thru 03z. Lift will be within the 3rd standard deviation
positive PW anomalies and SHRA/TSRA should proliferate in this
environment. Between 18Z-19Z there were approx 300 lightning
strikes within 10-100 miles s of Rio Grande. The models attempt to
capture precip shield that moves SW-NE today, with a low level
wind shift from S to W. Heavy rain is a concern too with such high
ambient mstr content, however cells will be moving about 30 mph,
so flooding concerns will remain mostly local but certainly exist!
A few stong/severe storms cannot be ruled out either in this modest
CAPE/low shear environment, downburst winds/hail. Convection will
probably be strongest on leading edge of the reference rain cooled
air and by late in the day/early this evening there could be a few
areas of further enhancement. One could be across the central PB
where the airmass may have greatest SB destabilization and a
second across the Lower Trans Pecos where richest surface mstr
will be. PoPs will mostly wane into the night. There will be an
exception though, SE NM. Around 12Z wrap around precip will
develop in the area from S Plains into E-SE NM. Cold front is now
shown to arrive much earlier Monday and this will tend to renew
precip development for areas n of I-20, where it will be
noticeably cooler. Precip decreases Mon night/early Tue AM, but
there will be lingering showers, followed by cool, but drier
conditions Tue PM. A mid level trof will deepen near the 4-Corners
Wed with high based SHRA/TSRA possible W-NW late Wed PM into the
night. Assocd frontal timing is uncertain due to uncertainty wrt
where upper low will be. GFS brings the upper low across to the n
with drier/cooler low level air Fri-Sunday.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 12, 1:29 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
129 PM CDT SUN APR 12 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
129 PM CDT SUN APR 12 2015 /1229 PM MDT SUN APR 12 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT...MAINLY
ACROSS SOUTHEAST NEW MEXICO AND THE WESTERN LOW ROLLING PLAINS.  ANY
STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL.  A STORM OR TWO MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.  LOCALIZED FLASH FLOODING
WITH BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE MONDAY...MAINLY ACROSS SOUTHEAST
NEW MEXICO AND THE WESTERN LOW ROLLING PLAINS.  SOME OF THESE STORMS
MAY BECOME STRONG...WITH HAIL AND GUSTY WINDS.  HEAVY RAINFALL RESULTING
IN LOCALIZED FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY IN ARROYOS
AND AREAS WITH POOR DRAINAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Local storm report, Apr 12, 4:39 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             JAL                     32.11N 103.19W
04/12/2015  E0.25 INCH       LEA                NM   PUBLIC

&&

GREGORY.MURDOCH
Special weather statement, Apr 12, 4:41 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT SUN APR 12 2015

NMZ034-TXZ050-060-122230-
WINKLER-ANDREWS-SOUTHERN LEA COUNTY-
341 PM MDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL WINKLER...SOUTHEASTERN LEA AND SOUTHWESTERN
ANDREWS COUNTIES UNTIL 430 PM MDT/530 PM CDT/...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER JAL
AT 340 PM MDT/440 PM CDT/...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3245 10317 3226 10289 3208 10303 3201 10317
      3200 10335
TIME...MOT...LOC 2140Z 218DEG 17KT 3213 10318
Local storm report, Apr 12, 5:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND GST     9 SW ODESSA             31.76N 102.48W
04/12/2015  E50.00 MPH       ECTOR              TX   FIRE DEPT/RESCUE

            WEST ODESSA FIRE CHIEF REPORTED 40-50 MPH WINDS.

&&

AKL
Special weather statement, Apr 12, 5:08 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 PM CDT SUN APR 12 2015

TXZ058-067-068-075-122300-
CRANE-PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
508 PM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR INTENSIFYING THUNDERSTORMS
AFFECTING CENTRAL CRANE...EAST CENTRAL REEVES...EASTERN WARD AND
NORTH CENTRAL PECOS COUNTIES UNTIL 600 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST OF
IMPERIAL AT 508 PM CDT...MOVING NORTH AT 25 MPH. SH 18 WILL BE
IMPACTED.  NICKEL SIZED HAIL AND 55 MPH WIND GUSTS ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3161 10300 3143 10240 3093 10279 3104 10307
TIME...MOT...LOC 2208Z 190DEG 29KT 3113 10291
Local storm report, Apr 12, 5:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             9 SW ODESSA             31.76N 102.48W
04/12/2015  M0.50 INCH       ECTOR              TX   FIRE DEPT/RESCUE

&&

AHASIC
Local storm report, Apr 12, 5:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             8 W ODESSA              31.85N 102.50W
04/12/2015  E1.25 INCH       ECTOR              TX   PUBLIC

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:32 PM CDTSpecial Weather StatementMAFWard43 min
Apr 12, 3:12 PM CDTSpecial Weather StatementMAFWard63 min
Apr 12, 3:37 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Winkler53 min
Apr 12, 3:40 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler50 min
Apr 12, 3:56 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Upton, Ward49 min
Apr 12, 4:27 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler48 min
Apr 12, 4:41 PM CDTSpecial Weather StatementMAFWinkler49 min
Apr 12, 4:43 PM CDTSevere Thunderstorm WarningMAFCrane, Ector47 min
Apr 12, 5:07 PM CDTAreal Flood AdvisoryMAFEctor3 hr
Apr 12, 5:08 PM CDTSpecial Weather StatementMAFCrane52 min
Apr 12, 5:25 PM CDTSevere Thunderstorm WarningMAFEctor, Midland65 min
Apr 12, 5:33 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton, Ward42 min
Apr 12, 5:36 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Apr 12, 5:41 PM CDTSpecial Weather StatementMAFGaines34 min
Apr 12, 6:06 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Apr 12, 6:16 PM CDTSpecial Weather StatementMAFGaines29 min
Apr 12, 6:23 PM CDTFlash Flood WarningMAFMidland3 hr
Apr 12, 6:25 PM CDTSevere Thunderstorm WarningMAFMartin, Midland50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.